Jump to content

Hallucinations?


Aub33

Recommended Posts

My dad was diagnosed with advanced small cell lung cancer in June 2019, it spread to his liver, bones, and nearby lymph nodes, and the plural effusion fluid was malignant as well, his prognosis is 9 to 11 months with treatment, he completed chemo in October he received Carboplatin and etoposide along with atezolizumab. He had no real serious side effects, he got a little nauseated and tired. He is currently continuing atezolizumab every 3 weeks. Overall he has been doing really well, they call it contained he only has the original tumor that shows up on the scans that has significantly reduced in size, and the plural effusion is all but gone. 

Christmas Eve night is when he started to hallucinate, he thought me and my sisters were at his house and when my mom said we weren't he didn't believe her and started hollering for us, he says really weird things that didn't and aren't happening, last night he woke up and woke my mom because there was a dog barking in their house and he wanted to know whose dog that was and she didn't see a dog, he asked me if I wanted him to hang this or lay it on the floor and when I asked what, he points at the ground and asks me again in frustration but there was nothing there. He also is moving while he sleeps almost looks like he is playing charades, acting things out (he sleeps in a recliner during the day)  these are all new things and are really concerning, it's an awful thing to watch. The doctors don't seem that concerned or they aren't letting us on to any concern there may be. He does have a scan on Thursday, it's his regular 3 month scan to check for brain tumors or new growths.  Are hallucinations a normal part of terminal cancer? 

Link to comment
Share on other sites

Aub,

I’d report the symptoms to his doctor. 

I’ve not experienced anyone who had hallucinations as a treatment side effect. I believe he is receiving immunotherapy as a maintenance treatment and it sounds like it is working. Everyone reacts a little differently to immunotherapy so it might be a drug side effect. Of course it could be brain mets and his scan should determine if that is the cause. 

I hope the hallucinations stop and he has clean scans after Thursday’s session. 

Stay the course.

Tom

Link to comment
Share on other sites

Hi Aub 33,  Is your dad taking any new meds, maybe for side effects or for non-cancer reasons? The delirium you describe sounds remarkably like what my grandmother (who didn't have cancer) experienced years ago. She was prescribed a non-opiate pain med--one that I think is no longer available- and she started seeing things that weren't there and sometimes demanding we do things about them.  "Who's that sitting on the washer?" "Make the woman and kids in the back yard go away." "Take these boots off me" (she was barefoot in bed). and so forth. Once the med was stopped, these hallucinations stopped. If the scan shows no brain mets,  I suggest you persist in seeking an explanation for these symptoms-- maybe a palliative care doc? 

Link to comment
Share on other sites

Aub33,

If the docs not come up with any reasonable thoughts on why your father is behaving this way, perhaps you should look into the possibility of a bladder infection/UTI.  A family friend had a severe UTI a few years ago and it landed her in the ICU for about 10 days.  She was hallucinating and speaking as if she was a different person.  It was really odd.  Once the UTI was taken care of, she was back to her normal self....just a thought.

Take Care,

Steff

Link to comment
Share on other sites

  • 2 weeks later...

Thanks everyone for your replies. We still aren't 100% sure what the cause is, his scans came back not good, he has a 6mm lesion in his left frontal lobe, and 3 large tumors on his liver the doctor said either one of those could be causing the delirium type symptoms. He had good scans in October, the only mass that was still there had shrunk significantly, and now it is back in several places, the doctor is most concerned about the liver though, he stopped immunotherapy and he is starting him on a new chemo called docetaxel, and as long as he tolerates it that is what he will stay on.

Link to comment
Share on other sites

Hello @Aub33   I’m so sorry to hear about your dad and his hallucinations.   It brings back memories of my father who went through similar things.  He also had Stage IV lung cancer (seven years ago) and hallucinated.  His doctors also weren’t concerned.  We were confused, petrified and angry that no one had any concrete answers.  I’m going to give you some possibilities but please know that I am not a doctor.  This is only from my experiences with my father.  Some of these are hard to hear, so if you prefer not to please don’t read on.
 

Here are some possible reasons to be discussed with your dad’s doctors.

1 - pain meds can cause hallucinations and can build up in a persons system.  

2 - some of the treatments h e was on can cause hallucinations.   A build up of those treatments could cause different symptoms as time goes on.  See number 4.

3 - a blood infection.  A test can detect them and they can often be cleared with medication. 

4 - the cancer in the liver.  The liver flushes or detoxes your blood.  If it’s slowing down because of the tumors it can’t do that affectively.   This could be related to 1, 2 and/or 3.  This was what the doctors pointed toward for my dad’s hallucinations. With 1 - 3 playing a role in it.  

5 - the metastasized cancer in his brain.

6 - I hate to even mention this last one but I wish I knew this when my dad was going through this.  It is the hardest possibility of all.   People can hallucinate when they are reaching the end of their life.  It is common even for people who are not terminally ill.  It can start happening months before.  I know that is not anything anyone wants to think about but it’s something I wish I knew more about when my dad was sick.  I hope it’s not the case for your dad.  I hope you are able to find some answers for him.   I know how hard this is for him and you.  Hang in there.    

 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.